Q:

What drugs cause tinnitus?

A:

Quick Answer

A variety of drugs may cause tinnitus, including aspirin, antidepressants, cancer medications, quinine, antibiotics and diuretics, according to Mayo Clinic. Typically, when medications are causing tinnitus, symptoms disappear when the patient stops taking the medication. Symptoms often worsen if the medication dosage is increased.

Continue Reading

Full Answer

Antibiotics that can cause tinnitus include erythromycin, vancomycin, polymyxin B and neomycin, explains Mayo Clinic. Diuretics, known also as water pills, may also be the culprit. These include medications such as furosemide, bumetanide and ethacrynic acid. Cancer medications, including mechlorethamine and vincristine, have also been known to cause tinnitus symptoms.

Although aspirin may also cause or worsen tinnitus, patients usually only experience symptoms while taking large amounts, states Mayo Clinic. Patients taking 12 or more aspirins a day may develop tinnitus.

More common causes of tinnitus include age, changes in the ear bones, exposure to loud noises and earwax blockage, Mayo Clinic reports. Other causes include head or neck injury, TMJ disorders and benign tumors. Tinnitus may also be an early symptom of Meniere's disease, a disorder in which there is abnormal inner ear pressure.

Tinnitus is a symptom of an underlying condition in which patients hear a noise or ringing in the ears, explains Mayo Clinic. It affects approximately one in five people.

Learn more about Side Effects

Related Questions

Explore